A Travellerspoint blog

Malarial Fears

sunny 25 °C
View Reis van de Nautilidae on Estebaan's travel map.

Max looked up from his prone position in the sun on the sand. He looked terrible with sand all over his face, droopy eyes and a deep lethargy. He had a fever starting and I was a little worried. We had just been paddled through 1.5km of subterranean river caves and I he didn't think he was going to be able to complete the 7km walk back through the jungle to our beach cottages at Sabang. Fortunately I was able to book two places on a boat from a tour group and we were wisked back to Sabang over a choppy sea. That night Max's fever reached 38.5c, he developed chills, a headache and lost his appetite. My concern for his health deepened when I awoke at midnight and read the phamplet that came with the anti-malarial drug we are taking (Larium).

The symptoms all seemed to fit and the words "life threatening" in the literature got me wired. Over the past few days we had been reasonably diligent in protecting ourselves against mosquitoes but we had all been bitten once or twice when we had taken the canoe on the amazing mangrove tour, which I would recommend to everybody who visits Sabang. At that moment I made the decision then to cancel our early morning departure on a boat to Cacnip Island and instead we rerouted ourselves back to Puerto Princessa on the first bus. By the time I had Max in front of a doctor at the Adventist hospital his fever had subsided but the doctor agreed with my concerns and took a blood sample....2hrs later we were back in reception at the hospital and I was very relieved to hear the nurse read out that he didn't have Malaria, just an influenza....Phew!

I have purchased two large bottles of insect repellant and we are now going to reignite our plans to get to Cacnip where I have booked a family bungalow at the Coconut Island Resort.

Posted by Estebaan 16:09 Archived in Philippines Tagged family_travel

Email this entryFacebookStumbleUpon

Table of contents

Comments

dear Max & Victor,
the excursion you're on is less fun than expected I can imagine. Maybe it is difficult to understand today why all these experiences are worthwile. The older you will get, the further you move on your lifepath's you will realise the full beauty of the gift your parents are giving you.
This is a great way to grow up and learn about the world and yourself. Courage, strength and resistance, both fysical and mental, knowing exactly where your boundaries are and learning to speak up for yourself are essential skills in life. Combining these skills with the vulnerability and sensibility of your hearts is the clue.
You are both special boys and I know you learn and grow from it.
Don't worry to much, stay believing in yourselves, and in your parents, in the end you will get home save I am sure. Dont forget I know these people that are your parents. You are special because they are special, trust them and in that way learn to trust yourself.
Enjoy the trip,
Carlos

by pentax

Dear travellers,
sad news just reached me about some recent departures.
Guido from Witzli left us at age 57 only 2 days ago.
Jo Crepain, age 58 ended his life voluntarily after struggling with bone cancer only yesterday.
Sitting home, reading about your adventures makes it very clear it's all about choices in life and you are certainly on a good track.
Carlos.
ps, your letter was beautifull, I enjoy it every day by rereading it. I wish You all the best, allthough no white christmas on your paths.
Carlos

by pentax

Having just read your latest two blogs it seems all is going fairly well, except poor young max, who is not feeling too great. You seem to have a very verified programme of events, but then go for it all while you're there and while your young. Keep in touch. All the best, have a Happy Christmas, and a Prosperous New Year. Audrey & Derek

by Banjo333

Hoi Steve,Lut and the boys.Lucky everything is working out alright and your back on the road.Steve,Lariam is not a good drug against malaria as it has very bad side effects.Many of my friends travel to Africa and took Lariam in the beginning,none of them does now.A good friend of mine was treated for years for symtoms caused by the side effects of Lariam.Take care and have a nice changeover. Luc &the girls

by dunni

This blog requires you to be a logged in member of Travellerspoint to place comments.

Enter your Travellerspoint login details below

( What's this? )

If you aren't a member of Travellerspoint yet, you can join for free.

Join Travellerspoint